Alert archive / Nevada / Red Flag Warnings in 2020
Red Flag Warning 5, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at May 21, 2020, 12:59 PM MST for Mohave County, Arizona; Clark County, Lincoln County, Nevada; Inyo County, San Bernardino County, California. It took effect at May 22, 2020, 12:00 PM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2020, 12:59 PM MST (19:59 UTC)
- In effect from
- May 22, 2020, 12:00 PM MST
- Expired
- May 22, 2020, 8:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, Inyo County, CA, San Bernardino County, CA, Clark County, NV, Lincoln County, NV
The radar
The Las Vegas radar (KESX), 73 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3411 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
381 WWUS85 KVEF 211959 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 1259 PM PDT Thu May 21 2020 CAZ227-228-221000- /O.NEW.KVEF.FW.W.0005.200522T1900Z-200523T0300Z/ Death Valley National Park- Mojave Desert Including Morongo Valley/Yucca Valley- 1259 PM PDT Thu May 21 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT FRIDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 227 AND 228... The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect from noon to 8 PM PDT Friday. * AFFECTED AREA...In California...Fire weather zones 227 and 228. The most critical conditions are expected in the southern part of zone 227 and the northern part of zone 228. * TIMING...Fire weather conditions will become critical around midday Friday, then abate Friday evening as winds die down and relative humidity begins to recover. * WIND...West to southwest winds 20 to 30 mph, with gusts to around 40 mph. * HUMIDITY...Minimum afternoon humidity between 8 and 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Morgan weather.gov/lasvegas
3 follow-up statements
524 WWUS85 KVEF 220933 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 233 AM PDT Fri May 22 2020 AZZ101-102-NVZ465-466-222200- /O.EXA.KVEF.FW.W.0005.200522T1900Z-200523T0300Z/ Lake Mead NRA/Colorado River-AZ side- Northwest Deserts/Northwest Plateau- Clark and SW Lincoln County Deserts/Las Vegas Dispatch- Lake Mead NRA/Colorado River-NV side- 233 AM PDT Fri May 22 2020 /233 AM MST Fri May 22 2020/ ...RED FLAG WARNING IN EFFECT FROM NOON PDT /NOON MST/ TODAY TO 8 PM PDT /8 PM MST/ THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 227 AND 228... The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect from noon PDT /noon MST/ today to 8 PM PDT /8 PM MST/ this evening. * AFFECTED AREA...In Nevada...Fire weather zones 465 and 466. In Arizona...Fire weather zones 101 and 102 with the most ciritcal conditions in the northern half of the Arizona zones. * TIMING...Fire weather conditions will become critical around midday, then abate this evening as winds die down and relative humidity begins to recover. * WIND...Southwest winds 20 to 30 mph, with gusts to around 40 to 50 mph. * HUMIDITY...Minimum afternoon humidity between 8 and 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ CAZ227-228-222200- /O.CON.KVEF.FW.W.0005.200522T1900Z-200523T0300Z/ Death Valley National Park- Mojave Desert Including Morongo Valley/Yucca Valley- 233 AM PDT Fri May 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 227 AND 228... * AFFECTED AREA...In California...Fire weather zones 227 and 228.The most critical conditions are expected in the southern part of zone 227 and the northern part of zone 228. * TIMING...Fire weather conditions will become critical around midday, then abate this evening as winds die down and relative humidity begins to recover. * WIND...West winds 20 to 30 mph, with gusts 40 to 50 mph. * HUMIDITY...Minimum afternoon humidity between 8 and 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
486 WWUS85 KVEF 222055 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 155 PM PDT Fri May 22 2020 AZZ101-102-CAZ227-228-NVZ465-466-230300- /O.CON.KVEF.FW.W.0005.000000T0000Z-200523T0300Z/ Lake Mead NRA/Colorado River-AZ side- Northwest Deserts/Northwest Plateau-Death Valley National Park- Mojave Desert Including Morongo Valley/Yucca Valley- Clark and SW Lincoln County Deserts/Las Vegas Dispatch- Lake Mead NRA/Colorado River-NV side- 155 PM PDT Fri May 22 2020 /155 PM MST Fri May 22 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/ THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101, 102, 227, 228, 465, AND 466... * AFFECTED AREA...In California...Fire weather zones 227 and 228. In Nevada...Fire weather zones 465 and 466. In Arizona...Fire weather zones 101 and 102. * TIMING...Critical fire weather conditions will abate this evening as winds die down and relative humidity begins to recover. * WIND...West winds 20 to 30 mph, with gusts around 40 mph. * HUMIDITY...Minimum afternoon humidity between 8 and 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Morgan weather.gov/lasvegas
797 WWUS85 KVEF 230303 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 803 PM PDT Fri May 22 2020 AZZ101-102-CAZ227-228-NVZ465-466-230415- /O.EXP.KVEF.FW.W.0005.000000T0000Z-200523T0300Z/ Lake Mead NRA/Colorado River-AZ side- Northwest Deserts/Northwest Plateau-Death Valley National Park- Mojave Desert Including Morongo Valley/Yucca Valley- Clark and SW Lincoln County Deserts/Las Vegas Dispatch- Lake Mead NRA/Colorado River-NV side- 803 PM PDT Fri May 22 2020 /803 PM MST Fri May 22 2020/ ...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101, 102, 227, 228, 465, AND 466... The warning was allowed to expire. Although winds remain gusty, they are expected to decrease below criteria and humidity levels will rise above 15 percent. $$ weather.gov/lasvegas
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 21, 10:19 AM MST, 2 hours 40 minutes earlier.
Area forecast discussion, May 21, 10:19 AM MST, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1019 AM PDT Thu May 21 2020 .SYNOPSIS...After quiet weather today, another system passing by to the north will bring increasing winds to the area on Friday and a slight drop in temperatures for Saturday. A warming trend returns temperatures to normal on Sunday and then well above normal next week as building high pressure is expected to result in the hottest temperatures of the year thus far by the middle of the week. A prolonged heatwave is possible for next week. && .UPDATE...No changes needed this morning. Still watching wind as the primary concern tomorrow, followed by heat next week. && .PREV DISCUSSION... 339 AM PDT Thu May 21 2020 .DISCUSSION...Today through Wednesday After quiet and mild weather today, another quick hitting shortwave will swing through the region Friday. Not expecting any precipitation from this wave other than northern Lincoln County, where a few showers are possible. Winds will be the main concern with this system as they increase in response to the tightening pressure gradient. In general, most locations should see southwest gusts 30-35 MPH. Winds on the lake may cause issues for boaters Friday afternoon. However, portions of wind-prone Mojave Desert could see slightly higher winds Friday afternoon into the evening. This is the area that coincides with the strongest 850mb winds and strongest pressure gradient, so there is increasing confidence that the western Mojave Desert will see gusts 40-45 MPH. Given the wind potential as well as possible blowing dust concerns, decided to issue a wind wind advisory for Friday afternoon into the evening. After sunset Friday, winds will slowly diminish through the night across the region. By Saturday, the surface pressure gradient will weaken and low level winds will be lower, so wind impacts Saturday afternoon should be minimal as gusts remain under 25 MPH. Temperatures Saturday behind the system will cool back down to slightly below normal after near normal temperatures today and Friday. For Sunday into next week, expecting the pattern to transition to an amplified ridge building in from the south. Dry weather and light winds are likely through next week. The main forecast concern will be temperatures. Models continue to disagree on how strong the ridge will be, and how long it will stay situated over the region before possibly being knocked down from an incoming low pressure system. Trends would support a bit more amplified ridge than previous model runs that would be able to better hold off the incoming low. In response- above normal temperatures should arrive Monday then gradually warm each day until they peak Thursday or Friday when temperatures may run 10 to 20 degrees above normal. Any details outside of that are uncertain, however there is increasing confidence that a prolonged heat wave will impact the Southwest US and may bring heat related impacts, especially for those who are unprepared for this kind of extreme heat this early in the season. && .FIRE WEATHER...A weather disturbance passing by to the north on Friday will briefly elevate fire concerns as increasing winds combine with hot and dry conditions. Currently, winds have increased slightly from the previous forecast and critical fire weather may be a concern, especially in portions of NV-465, NV-461, AZ-102, and CA-228. Fuels look to be a lower concern compared to last week, and uncertainty remains if widespread critical fire conditions will develop in those zones. Therefore- held off on a Red Flag Warning for Friday for the moment. Over the weekend, less wind and seasonal temperatures are expected resulting in lower fire concerns. Temperatures are forecast to rapidly warm next week with strong high pressure possibly resulting in the hottest conditions of the year thus far by the middle of the week. && .AVIATION...For McCarran...Light winds this morning will gradually become northeast to east by late morning and afternoon. Speeds are expected to remain less than 8 kts through the day. Winds will shift back to the southwest after sunset with speeds around 7 kts. Winds are expected to increase overnight and become stronger through the day Friday. Just a few high clouds at times. For the rest of southern Nevada, northwest Arizona and southeast California...Winds across the region are expected to remain less than 10 kts along with high clouds at times. Winds will increase late tonight and especially Friday ahead of an area of low pressure. Most areas will see southwest to west winds 25-35 kts. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Morgan DISCUSSION...Nickerson AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:17 AM MST | Wind Advisory | VEF | Mohave | 41 hr |
Nearby
Red Flag Warnings in Nevada, 2020Red Flag Warnings in California, 2020Red Flag Warnings in Arizona, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.